0% READ
FULL TEXT
INTRODUCTION
Kounis Syndrome, allergic myocardial infarction. This syndrome manifests as vasospastic angina or can lead to acute myocardial infarction; it is generally seen with allergic reaction.
Kounis Syndrome (KS) is the co-occurrence of an Acute Coronary Syndrome (ACS) with hypersensitivity actions after an allergenic event. It was first described by Kounis and Zavras in 1991 as an allergic angina syndrome (Kounis et al., 1991).
Now, allergic angina and allergic myocardial infarction are common diseases that can affect patients of all ages, have multiple and ever-growing causes with widening clinical manifestations and constitute a broad range of mast cell-activation disorders referred to as Kounis Syndrome. However, none of these studies described the allergic angina syndrome, which could progress to the acute allergic myocardial infarction (Amro M et al., 2020).
Kounis Syndrome is an acute coronary syndrome precipitated by the release of inflammatory mediators such as histamine, leukotrienes and cytokines during an allergic reaction, leading to coronary artery spasm or atheromatous plaque erosion and rupture (Kounis et al., 1991).
Kounis Syndrome has three variants (Figure 1)
Type I: Patients without predisposing factor of coronary artery disease and normal coronary arteries where coronary artery spasm is induced by allergic mediators (Kounis et al., 2011).
Type II: Individuals with underlying stable atheromatous background, in which, allergic mediators could potentially induce plaque erosion or rupture.
Type III: Patients with stent thrombosis of the coronary arteries related to allergic reactions (Kounis, 2006).
Triggers: There are many allergens that can induce Kounis Syndrome, including:
- Antimicrobials, Anti-Inflammatories (NSAIDs), chemotherapeutic agents.
- Foods, especially nuts, shellfish and some fruits.
- Environmental exposures, e. g. insect stings and latex (Kogias et al., 2010).
Clinical Presentation
Commonly experienced with chest pain and associated allergy signs including rash, itch, or anaphylaxis. Electrocardiography findings may mimic those of myocardial infarction and cardiac biomarkers may be elevated (Tsigkas et al., 2010), (Lakshmipriya T et al.., 2025).
Diagnosis (Figure 2)
Kounis Syndrome is based on a combination of clinical history, the identification of the potential allergen, features of an allergic reaction and evidence of myocardial ischemia. Other tests such as coronary angiography can be performed to look for spasm or rupture of atheromatous plaque (Kounis et al., 2008).
Pathophysiology
Management (Figure 3)
The management of Kounis Syndrome requires treatment for the allergic response as well as the myocardial ischemia.
Antihistamines, corticosteroids and epinephrine for the allergic component
Conventional acute coronary syndrome treatments, including nitrates, calcium channel blockers, antiplatelet drugs and occasionally, Percutaneous Coronary Intervention (PCI) referred to as angioplasty with stent implantation, is a minimally invasive technique for opening blocked or constricted coronary arteries. It is a common therapy for Coronary Artery Disease (CAD), including acute myocardial infarction (heart attack) and it increases blood flow to the heart.
Prognosis
The outcome of Kounis Syndrome depends on the severity of the allergic reaction and the degree of coronary involvement that exists. It is in the early possible stages and need proper management to enhance the prognosis (Biteker et al., 2011).
Epidemiology
Estimates of the incidence of Kounis Syndrome are unavailable because the condition likely goes underdiagnosed owing to its varied manifestations and its relation to several cardiovascular and allergic disorders. It has estimated that, awareness and reporting only are crucial to improve understanding its epidemiology data (Mazarakis et al., 2011).
COVID-19 induced Kounis Syndrome
Possible Kounis Syndrome with death has been described in COVID-19 vaccinations showing that the syndrome links acute coronary events to allergic reactions. Here’s a detailed overview of Kounis Syndrome in the context of COVID-19 vaccination, supported by references (Navaradnam P et al., 2021):
Association with COVID-19 Vaccination
Kounis Syndrome, therefore, has appeared as a possible but not very frequent side effect of COVID-19 vaccination. The mechanism is an alleged allergic or hypersensitivity to components in vaccines, which can cause acute coronary syndromes (Fassio et al., 2012).
Mechanism
The proposed mechanism entails the generation of histamine, tryptase and cytokine that are inflammatory mediators in reactions to the vaccine excipients or the immunologic response caused by the vaccine. Kounis has demonstrated that these mediators can lead to coronary artery spasm, plaque rupture, stent thrombosis, giving way to the manifestations of this syndrome (Abdelghany et al., 2019).
Reported Cases
The current case reports show evidence of Kounis Syndrome after COVID-19 vaccination. These cases were associated with diverse vaccines-including mRNA vaccines like Pfizer-BioNTech and Moderna-and vector vaccines like AstraZeneca and Johnson and Johnson (Kounis et al., 2021).
Clinical Presentation
These patients are mostly complaining of chest pain but some of them may have signs of allergy like rash, itching or angioedema. In most of the cases, electrocardiographic changes along with elevated levels of Cardiac biomarkers suggestive of myocardial ischemia are noted (Cagli et al., 2021).
Diagnosis
- Diagnosis of Kounis Syndrome after COVID-19 Vaccination has temporal association between: Vaccine Administration, Onset of Myocardial Ischemia, Allergic Reaction.
- During Coronary Angiography, following may be observed: Coronary Artery Spasm, Atheromatous Plaque Disruption (Tajstra et al., 2021).
Management
Management of Kounis Syndrome after COVID-19 Vaccination includes:
- Myocardial Ischemia Treatment (Rameez et al., 2021). Nitroglycerin, Beta Blockers, Antiplatelet Agents, Percutaneous Coronary Intervention (PCI).
- Risk Mitigation Strategies (Singh et al., 2021). Monitoring individuals receiving COVID-19 Vaccination, History of Cardiac Problem Patients screened before Vaccination, Prompt response to symptoms and providing protocols to manage adverse drug reaction.
- Allergic Reaction Management. Antihistamine or Antiallergic drugs, Corticosteroids, Epinephrine (rarely).
Prognosis and Outcomes
However, given the fact that Kounis Syndrome appears to be a self-limiting condition, whose patients usually do not develop any serious adverse outcome if the condition is well diagnosed and adequately managed early enough post-vaccination, the prognosis is rather good. However, the condition points to the need to be closely observing the individuals who receive the vaccines especially if they have allergies or heart diseases (CDC COVID-19, 2021).
CONCLUSION
Kounis Syndrome as a cardiac hypersensitivity after the COVID-19 vaccination is a rare side effect that targets patients with chest pain, an allergic attack and myocardial ischemia. It is a clinical diagnosis characterized by demonstrable myocardial ischemia and an allergic reaction. Available treatment options include antihistamines, corticosteroids and epinephrine and, in addition to this, nitrate, calcium channel blocker, antiplatelet agents and in severe cases, the revascularization tool, Percutaneous Coronary Intervention (PCI). The measures includes tests before administration of vaccine and follow up of vaccinated individuals so as to diagnose severe reactions. Kounis Syndrome following vaccination is rather benign, but incidence of the condition highlights the need to closely observe subjects who received vaccines, especially those with prior allergies or heart disease. The condition raises the need to continue closely observing vaccine recipients especially those with allergies or cardiovascular diseases.
